Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 244, NWS North Platte, NE

August 20, 2006Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 20, 2006, 4:22 PM MDT for Sheridan County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2006, 4:22 PM MDT (22:22 UTC)
Expired
Aug 20, 2006, 5:15 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 142 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:05 PM MDTHAIL 0.756 N Gordon, NE35 TO 40 MPH WIND GUSTS OCCURED WITH THE PENNY SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202222
SVRLBF
NEC161-202315-
/O.NEW.KLBF.SV.W.0244.060820T2222Z-060820T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM MDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 515 PM MDT

* AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD TO METCALF STATE
  WILDLIFE MANAGEMENT AREA...OR ALONG A LINE EXTENDING FROM 9 MILES
  NORTHEAST OF PINE RIDGE TO 12 MILES NORTH OF HAY SPRINGS...AND
  MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AND METCALF STATE
  WILDLIFE MANAGEMENT AREA BY 430 PM MDT...
  INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD BY 440
  PM MDT...
  HAY SPRINGS BY 450 PM MDT...
  RUSHVILLE...CLINTON...6 MILES NORTHWEST OF HOOVER LAKE AND 8 MILES
  NORTHWEST OF GORDON BY 515 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4298 10278 4263 10276 4278 10209 4298 10210

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 202242
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT SUN AUG 20 2006

NEC161-202315-
/O.CON.KLBF.SV.W.0244.000000T0000Z-060820T2315Z/
SHERIDAN NE-
442 PM MDT SUN AUG 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF HOOVER
LAKE TO 7 MILES WEST OF METCALF STATE WILDLIFE MANAGEMENT AREA...OR
ALONG A LINE EXTENDING FROM 16 MILES EAST OF PINE RIDGE TO 10 MILES
EAST OF CHADRON...MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD BY 510
  PM MDT...
  HOOVER LAKE...HIGHWAY 27 MILE MARKER 230...HIGHWAY 87 MILE MARKER
  60 AND HAY SPRINGS BY 515 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4298 10278 4263 10276 4278 10209 4298 10210

$$

CDC
000 
WWUS53 KLBF 202315
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT SUN AUG 20 2006

NEC161-202325-
/O.EXP.KLBF.SV.W.0244.000000T0000Z-060820T2315Z/
SHERIDAN NE-
515 PM MDT SUN AUG 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY
EXPIRES AT 515 PM MDT...

LAT...LON 4298 10278 4263 10276 4278 10209 4298 10210

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:58 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 1:58 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT SUN AUG 20 2006

.DISCUSSION...
THE WRF AND GFS ARE UNDERFCSTING MOISTURE RETURN. ADDED FOG FOR
TONIGHT. TSRA DEVELOPMENT ACROSS WRN SD THIS AFTN WILL DRIFT EAST
TONIGHT AND DISSIPATE. THE FATE OF THE ACTIVITY OVER SERN WY IS
UNCERTAIN.

SATELLITE DPI TPW INDICATES FAIRLY RICH TROPICAL MOISTURE WILL
CONTINUE TO RETURN TONIGHT AND MONDAY. SFC FRONTAL CONVERGENCE
ASSOCIATED WITH COLD FRONT CURRENTLY OVER SD THIS AFTN APPEARS
SUFFICIENT FOR STORM DEVELOPMENT MONDAY AFTN AS THE FRONT DROPS
INTO NCNTL NEB. THIS FRONT LIFTS NORTH MONDAY NIGHT AND ADDITIONAL
STORM DEVELOPMENT IS POSSIBLE ACROSS NW NEB AS A UA DISTURBANCE MOVES
ALONG THE FRONT.

OTHER STORM ACTIVITY COULD DEVELOP ACROSS THE BLACK HILLS LATE TUES
AFTN AND DRIFT INTO NW NEB THAT NIGHT. NO OTHER RAIN IS FCST ATTM.

THE FCST THEN SHIFTS TO MAX TEMPERATURES WHICH WILL LIKELY BE
MODULATED BY THE DRYLINE AND MOISTURE AHEAD OF THAT BOUNDARY. THE
WRF IS SUGGESTING SOME SORT OF DRYLINE FORMING IN THE PANHANDLE
WEDNESDAY WHICH WILL SWING EAST THRU PARTS OF NCNTL NEB. TEMPS
BEHIND THE DRYLINE WILL EASILY RISE INTO THE UPPER 90S WITH HUMID 80S
TO LOWER 90S AHEAD. WEDNESDAY COULD BE THE WARMEST DAY. THURSDAY A
COLD FRONT APPEARS TO BE DROPPING THRU NCNTL NEB. THE GFS IS DRY
UNTIL FRIDAY AND SUGGESTS MCS DEVELOPMENT ON FRIDAY NIGHT ACROSS THE
FAR NORTHEAST PORTION OF THE FCST AREA. THE MODEL SHOWS NO
SIGNIFICANT COOLING THRU SATURDAY FARTHER SOUTH. IN FACT THE H7 TEMPS
RISE TO 14C TUESDAY AND CONTINUE THERE THRU SATURDAY. IF THIS
VERIFIES RAIN CHANCES WILL REMAIN VERY SMALL EXCEPT ACROSS FAR NRN
AND ERN ZONES WHERE THE CAP WILL WEAKEN TO 12C OR COOLER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

CDC
Hazardous weather outlook, Aug 20, 2:27 PM MDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT SUN AUG 20 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
327 PM CDT SUN AUG 20 2006 /227 PM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE NEAR THE SOUTH DAKOTA BORDER TONIGHT.
LIGHTNING STRIKES ARE EXPECTED TO BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND TUESDAY. AT THIS TIME
THE SANDHILLS ARE THE MOST LIKELY AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

14

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.